zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Analysis of SIR epidemic models with nonlinear incidence rate and treatment. (English) Zbl 1250.92031
Summary: This paper deals with the nonlinear dynamics of a susceptible-infectious-recovered (SIR) epidemic model with nonlinear incidence rate, vertical transmission, vaccination for the newborns of susceptible and recovered individuals, and the capacity of treatment. It is assumed that the treatment rate is proportional to the number of infectives when it is below the capacity and constant when the number of infectives reaches the capacity. Under some conditions, it is shown that there exists a backward bifurcation from an endemic equilibrium, which implies that the disease-free equilibrium coexists with an endemic equilibrium. In such a case, reducing the basic reproduction number less than unity is not enough to control and eradicate the disease, extra measures are needed to ensure that the solutions approach the disease-free equilibrium. When the basic reproduction number is greater than unity, the model can have multiple endemic equilibria due to the effect of treatment, vaccination and other parameters. The existence and stability of the endemic equilibria of the model are analyzed and sufficient conditions on the existence and stability of a limit cycle are obtained. Numerical simulations are presented to illustrate the analytical results.

92C60Medical epidemiology
34C60Qualitative investigation and simulation of models (ODE)
37N25Dynamical systems in biology
65C20Models (numerical methods)
Full Text: DOI
[1] Alexander, M. E.; Moghadas, S. M.: Periodicity in an epidemic model with a generalized non-linear incidence, Math. biosci. 189, 75 (2004) · Zbl 1073.92040 · doi:10.1016/j.mbs.2004.01.003
[2] Anderson, R. M.; May, R. M.: Infectious diseases of humans, (1991)
[3] Arino, J.; Mccluskey, C. C.; Den Driessche, P. Van: Global results for an epidemic model with vaccination that exhibits back bifurcation, SIAM J. Appl. math. 64, 260 (2003) · Zbl 1034.92025 · doi:10.1137/S0036139902413829
[4] Blayneh, K. W.; Gumel, A. B.; Lenhart, S.; Clayton, T.: Backward bifurcation and optimal control in transmission dynamics of west nile virus, Bull. math. Biol. 72, 1006 (2010) · Zbl 1191.92024 · doi:10.1007/s11538-009-9480-0
[5] Brauer, F.: Backward bifurcations in simple vaccination models, J. math. Anal. appl. 298, 418 (2004) · Zbl 1063.92037 · doi:10.1016/j.jmaa.2004.05.045
[6] Brauer, F.: Backward bifurcations in simple vaccination/treatment models, J. biol. Dynam. 5, 410 (2011) · Zbl 1225.92029 · doi:10.1080/17513758.2010.510584
[7] Capasso, V.; Serio, G.: A generalization of the kermack -- mckendrick deterministic epidemic model, Math. biosci. 42, 41 (1978) · Zbl 0398.92026 · doi:10.1016/0025-5564(78)90006-8
[8] Castillo-Chavez, C.; Cooke, K.; Huang, W.; Levin, S. A.: The role of long incubation periods in the dynamics of HIV/AIDS. Part 1: single population models, J. math. Biol. 27, 373 (1989) · Zbl 0715.92029 · doi:10.1007/BF00290636
[9] Castillo-Chavez, C.; Cooke, K.; Huang, W.; Levin, S. A.: The role of long incubation periods in the dynamics of HIV/AIDS. Part 2: multiple group models, Lecture notes in biomathematics 83, 200-217 (1989)
[10] Cui, J.; Mu, X.; Wan, H.: Saturation recovery leads to multiple endemic equilibria and backward bifurcation, J. theor. Biol. 254, 275 (2008)
[11] Eckalbar, J. C.; Eckalbar, W. L.: Dynamics of an epidemic model with quadratic treatment, Nonlinear anal. RWA 12, 320 (2011) · Zbl 1204.92056 · doi:10.1016/j.nonrwa.2010.06.018
[12] Derrick, W. R.; Den Driessche, P. Van: Homoclinic orbits in a disease transmission model with nonlinear incidence and nonconstant population, Discrete contin. Dynam. syst. Ser. B 2, 299 (2003) · Zbl 1126.34337 · doi:10.3934/dcdsb.2003.3.299
[13] Dushoff, J.; Huang, W.; Castillo-Chavez, C.: Backwards bifurcations and catastrophe in simple models of fatal diseases, J. math. Biol. 36, 227 (1998) · Zbl 0917.92022 · doi:10.1007/s002850050099
[14] Feng, Z.; Thieme, H. R.: Recurrent outbreaks of childhood disease revisited: the impact of isolation, Math. biosci. 128, 93 (1995) · Zbl 0833.92017 · doi:10.1016/0025-5564(94)00069-C
[15] Greenhalgh, D.; Griffiths, M.: Backward bifurcation, equilibrium and stability phenomena in a three-stage extended BRSV epidemic model, J. math. Biol. 59, 1 (2009) · Zbl 1204.92059 · doi:10.1007/s00285-008-0206-y
[16] Gumel, A. B.; Ruan, S.; Day, T.; Watmough, J.; Brauer, F.; Den Driessche, P. Van; Gabrielson, D.; Bowman, C.; Alexander, M. E.; Ardal, S.; Wu, J.; Sahai, B. M.: Modeling strategies for controlling SARS outbreaks, Proc. R. Soc. 271B, 2223 (2004)
[17] Hadeler, K. P.; Castillo-Chavez, C.: A core group model for disease transmission, Math. biosci. 128, 41 (1995) · Zbl 0832.92021 · doi:10.1016/0025-5564(94)00066-9
[18] Hadeler, K. P.; Den Driessche, P. Van: Backward bifurcation in epidemic in control, Math. biosci. 146, 15 (1997) · Zbl 0904.92031 · doi:10.1016/S0025-5564(97)00027-8
[19] Health Canada, Learning from SARS -- Renewal of Public Health in Canada, Health Canada, Ottawa, 2003.
[20] Hethcote, H. W.: The mathematics of infectious disease, SIAM rev. 42, 599 (2000) · Zbl 0993.92033 · doi:10.1137/S0036144500371907
[21] Hu, Z.; Bi, P.; Ma, W.; Ruan, S.: Bifurcations of an SIRS epidemic model with nonlinear incidence rate, Discrete contin. Dynam. syst. Ser. B 18, 93 (2011) · Zbl 1207.92040 · doi:10.3934/dcdsb.2011.15.93
[22] Hu, Z.; Liu, S.; Wang, H.: Backward bifurcation of an epidemic model with standard incidence rate and treatment rate, Nonlinear anal. RWA 9, 2302 (2008) · Zbl 1156.34320 · doi:10.1016/j.nonrwa.2007.08.009
[23] Huang, W.; Cooke, K. L.; Castillo-Chavez, C.: Stability and bifurcation for a multiplegroup model for the dynamics of HIV/AIDS transmission, SIAM J. Appl. math. 52, 835 (1992) · Zbl 0769.92023 · doi:10.1137/0152047
[24] Kribs-Zaleta, C. M.; Velasco-Hernandez, J. X.: A simple vaccination model with multiple endemic states, Math. biosci. 164, 183 (2000) · Zbl 0954.92023 · doi:10.1016/S0025-5564(00)00003-1
[25] Li, X. -Z.; Li, W. -S.; Ghosh, M.: Stability and bifurcation of an SIR epidemic model with nonlinear incidence and treatment, Appl. math. Comput. 210, 141 (2009) · Zbl 1159.92036 · doi:10.1016/j.amc.2008.12.085
[26] Liu, W. M.; Hetchote, H. W.; Levin, S. A.: Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological model, J. math. Biol. 23, 187 (1986) · Zbl 0582.92023 · doi:10.1007/BF00276956
[27] Liu, W. M.; Hetchote, H. W.; Levin, S. A.: Dynamical behavior of epidemiological models with nonlinear incidence rates, J. math. Biol. 25, 359 (1987) · Zbl 0621.92014 · doi:10.1007/BF00277162
[28] Mukandavire, Z.; Liao, S.; Wang, J.; Gaff, H.; Smith, D. L.; Jr., J. Glenn Morris: Estimating the reproductive numbers for the 2008 -- 2009 cholera outbreaks in zimbabwe, Proc. natl. Acad. sci. USA 108, 8767-8772 (2011)
[29] Reluga, T. C.; Medlock, J.; Perelson, A. S.: Backward bifurcations and multiple equilibria in epidemic models with structured immunity, J. theor. Biol. 252, 155 (2008)
[30] Ruan, S.; Wang, W.: Dynamical behavior of an epidemic model with a nonlinear incidence rate, J. different. Equat. 188, 135 (2003) · Zbl 1028.34046 · doi:10.1016/S0022-0396(02)00089-X
[31] Safan, M.; Heesterbeek, H.; Dietz, K.: The minimum effort required to eradicate infections in models with backward bifurcation, J. math. Biol. 53, 703 (2006) · Zbl 1113.92059 · doi:10.1007/s00285-006-0028-8
[32] Sun, C.; Yang, W.: Global results for an SIRS model with vaccination and isolation, Nonlinear anal. RWA 11, 4223 (2010) · Zbl 1206.34069 · doi:10.1016/j.nonrwa.2010.05.009
[33] Tang, Y.; Huang, D.; Ruan, S.; Zhang, W.: Coexistence of limit cycles and homoclinic loops in a SIRS model with a nonlinear incidence rate, SIAM J. Appl. math. 69, 621 (2008) · Zbl 1171.34033 · doi:10.1137/070700966
[34] Den Driessche, P. Van; Watmough, J.: A simple SIS epidemic model with a backward bifurcation, J. math. Biol. 40, 525 (2000) · Zbl 0961.92029 · doi:10.1007/s002850000032
[35] Wan, H.; Zhu, H.: The backward bifurcation in compartmental models for west nile virus, Math. biosci. 227, 20 (2010) · Zbl 1194.92067 · doi:10.1016/j.mbs.2010.05.006
[36] Wang, W.: Backward bifurcation of an epidemic model with treatment, Math. biosci. 201, 58 (2006) · Zbl 1093.92054 · doi:10.1016/j.mbs.2005.12.022
[37] Wang, W.; Ruan, S.: Simulating the SARS outbreak in Beijing with limited data, J. theor. Biol. 227, 369 (2004)
[38] Wang, W.; Ruan, S.: Bifurcation in an epidemic model with constant removal rate of the infectives, J. math. Anal. appl. 291, 775 (2004) · Zbl 1054.34071 · doi:10.1016/j.jmaa.2003.11.043
[39] Xiao, D.; Ruan, S.: Global analysis of an epidemic model with nonmonotone incidence rate, Math. biosci. 208, 419 (2007) · Zbl 1119.92042 · doi:10.1016/j.mbs.2006.09.025
[40] Zhang, X.; Liu, X.: Backward bifurcation of an epidemic model with saturated treatment function, J. math. Anal. appl. 348, 433 (2008) · Zbl 1144.92038 · doi:10.1016/j.jmaa.2008.07.042
[41] Zhang, X.; Liu, X.: Backward bifurcation and global dynamics of an SIS epidemic model with general incidence rate and treatment, Nonlinear anal. RWA 10, 565 (2009) · Zbl 1167.34338 · doi:10.1016/j.nonrwa.2007.10.011
[42] Zhou, L.; Fan, M.: Dynamics of an SIR epidemic model with limited medical resources revisited, Nonlinear anal. RWA 13, 312 (2012) · Zbl 1238.37041
[43] Zou, L.; Zhang, W.; Ruan, S.: Modelling the transmission dynamics and control of hepatitis B virus in China, J. theor. Biol. 262, 330 (2009)